Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Boston/Norton, MA

May 28, 2003Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 28, 2003, 4:56 PM EDT for Capitol Planning Region, Connecticut. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2003, 4:56 PM EDT (20:56 UTC)
Expired
May 28, 2003, 5:30 PM EDT
In force
34 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Capitol Planning Region, CT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS51 KBOX 282056
SVRBOX
CTC003-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
456 PM EDT WED MAY 28 2003

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HARTFORD COUNTY IN NORTHERN CONNECTICUT
    INCLUDING MANCHESTER...HARTFORD...EAST HARTFORD

* UNTIL 530 PM.

* AT 453 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BLOOMFIELD...OR ABOUT 2 MILES NORTH OF
  WEST HARTFORD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDSOR AND EAST HARTFORD AROUND 505 PM
  SOUTH WINDSOR AND EAST WINDSOR AROUND 510 PM
  MANCHESTER AROUND 515 PM.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

LAT...LON 4184 7277 4174 7275 4173 7247 4193 7253

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:35 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 28, 2:35 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT WED MAY 28 2003

.SHORT TERM (NOW THRU FRI)...
SHWRS HAVE SPREAD INTO MUCH OF FA ATTM WITH ISOLD THUNDER ERLR AT
BVY.  BEST ACTVTY STILL FOCUSED TO OUR W OVR ERN PA AND NYS...CLOSER
TO COLD POOL ALF WITH SOME ADDTL HELP FM WEAK LL CONV ALG SFC TROF.
XPCT THIS ACTVTY TO SLIDE E THRU ERLY TNGT...ALBEIT SLWLY DUE TO WEAK
MID LVL WND FIELD.  ETA10/RUC STILL POINT TWD MOST WDSPRD PCPN IN OUR
WRN AND NRN ZNS...SO WL HAVE HIEST POPS THERE TNGT.

CONTG MNTN OF TSTMS ERLY TNGT BUT INSTABY REMAINS MARGINAL IN OUR
NECK OF THE WOODS.  WEAK WND FIELD ALF AND HI PWS MEAN LCLY HEAVY
RAIN WL BE THE MAIN THREAT...SMALL HAIL ALSO PSBL DUE TO RELATIVELY
LO WET BULB ZERO VALUES BUT DONT XPCT THAT TO BE A SIG FACTOR AS
STORMS SHUD POP UP AND DOWN QUICKLY.  ACTVTY SHUD DIE QUICKLY WITH
LOSS OF DAYTIME HTG.  CLDS/FG SHUD THEN BECOME MORE PREVALENT LATER
TNGT AS WNDS DROP OFF...BUT CONFIDENCE ISNT HI IN GETTING WDSPRD IFR
CIGS AND VSBYS XCPT WHERE PCPN OCCURS.

STILL NOT TOTALLY IMPRESSED WITH CNVTCV POTL FRI AS UPR LO LIFTS NE
OF REGION AND TAKES ITS ASSOCTD COLD POOL INSTABY WITH IT...BUT AM
GOING TO KEEP CHC POPS AS AMS DESTABILIZES ONCE AGAIN (THO BEST
INSTABY IS ACTUALLY S OF FA) AND SOME WEAK LL CONV IS PRESENT.  WL
PRBLY WORD ZFP AS CHC PM SHWR AS OPPOSED TO ALL DAY.  SHUD BE A
BREAK IN PCPN THU NGT...AS ONE S/W TO OUR S KEEPS ITS PCPN OFFSHR AND
ANY PCPN ASSOCTD WITH FNT TO OUR W DSIPTS WITH LOSS OF DAYTIME HTG.

NO HEADLINES ON MARINE...WW3 SEAS LOOK TOO HI BY THU NGT ON S CSTL
WATERS SO BROUGHT THEM DOWN SLGTLY.

.MID TERM (FRI THRU SUN)...
MODELS GENERALLY AGREED ON FRI THRU SUN...USED GFS FOR THE MOST
PART.  UPSTREAM RIDGE KEEPING EVERYTHING BLOCKED FOR ANOTHER
WEEKEND.  WEAK LOWS BRING AFTN AND EVENING SHOWERS FRI.  MAIN CONCERN
WAS THE STRONG TROF COMING THROUGH SAT NIGHT INTO SUN. SFC LOW HEADS
FOR THE MID ATLANTIC STATES...THEN TURNS NORTH...STACKING VERTICALLY
WITH UPPR LOW.  TRACK OF SFC LOW...POS OF JET AND STRONGEST WNDS ALL
ARGUE FOR MOST OF THE HEAVIEST PRECIP HAPPENING OFF THE COAST...SO
CURRENT THINKING IS THIS ISNT AS BAD AS IT INITIALLY LOOKED.
STILL...EXPECTING YET ANOTHER CLOUDY WEEKEND WITH SHRA AND BELOW
NORMAL TEMPS FROM LACK OF SS AND ONSHORE WINDS.

MADE SOME MINOR CHANGES IN THE MARINE.  FOR THE MOST PART...
LIKED CURRENT WAVE FCST.  THOUGHT GWW WAVE HEIGHTS WERE OVER
DONE JUST A BIT.  GOING WITH SCA CONDS ATTM.

.LONG TERM (MON THROUGH WED)...
LOOKING FOR DRY CONDITIONS MON AND TUE...MRF INDICATING LOW PRES
PULLING NE 12Z MON...LEAVING AREA IN NW BECOMING W DOWNSLOPE FLOW.
STILL SOME MOISTURE LINGERING OVER SOUTHERN NEW ENGLAND MON AND
TUE BUT WITH LOW LEVEL FLOW FAVORABLE FOR DRY AND IMPROVING SKY
CONDITIONS EXPECT PARTLY CLOUDY SKIES FOR THESE TWO DAYS. ONLY FLY IN
OINTMENT MAY BE IF LOW IS SLOWER TO TRACK NE MON AM PER MRF
ENSEMBLES...ATTM WILL GO WITH 20 POP ON THIS AS MAJORITY OF PCPN FROM
THIS SYSTEM IS ANTICIPATED IN EARLIER PERIODS.

OTHERWISE NEXT CHANCE FOR RAIN EXPECTED LATE WEDNESDAY/WEDNESDAY
NIGHT.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

SHORT TERM...JWD
MID TERM...MCJ
LONG TERM...NMB
Hazardous weather outlook, May 28, 5:40 AM EDT, 11 hours 16 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
540 AM EDT WED MAY 28 2003

.DAY ONE...TODAY

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

In the hours before

Special weather statement, May 28, 4:00 PM EDT, 56 minutes before
CTZ002-003-282045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT WED MAY 28 2003

...STRONG THUNDERSTORM MOVING THROUGH HARTFORD COUNTY...

AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL NEAR BLOOMFIELD...MOVING SLOWLY EAST AT
10 MPH.

THE THUNDERSTORM WILL BE NEAR...
  HARTFORD BY 405 PM...
  WINDSOR AROUND 410 PM...
  SOUTH WINDSOR AROUND 425 PM...
  EAST WINDSOR AND EAST HARTFORD AROUND 430 PM...
  MANCHESTER...VERNON...ROCKVILLE AND BOLTON AROUND 445 PM

MOVE INSIDE TO A SAFE PLACE WHEN THIS STORM APPROACHES.  HEAVY
RAINFALL MAY ALSO CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS.

JWD
Special weather statement, May 28, 4:20 PM EDT, 36 minutes before
MAZ014-015-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT WED MAY 28 2003

...STRONG THUNDERSTORM MOVING THROUGH GREATER BOSTON...

AT 420 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL OVER SOUTH BOSTON...MOVING SLOWLY EAST
AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
  EAST BOSTON AND CHELSEA BY 425 PM...
  REVERE AROUND 430 PM...
  WINTHROP AROUND 435 PM.

MOVE INSIDE TO A SAFE PLACE WHEN THIS STORM APPROACHES.  LOCALLY
HEAVY RAIN MAY ALSO PRODUCE MINOR FLOODING OF POOR DRAINAGE AREAS.
Special weather statement, May 28, 4:25 PM EDT, 31 minutes before
CTZ002-003-282115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT WED MAY 28 2003

...STRONG THUNDERSTORM CONTINUES TO MOVE THROUGH HARTFORD COUNTY...

AT 425 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL NEAR BLOOMFIELD...MOVING SLOWLY EAST AT
10 MPH.

THE THUNDERSTORM WILL MOVE ACROSS HARTFORD AND TOLLAND COUNTIES
THROUGH 515 PM.  IT WILL BE NEAR...
  WINDSOR AROUND 430 PM...
  EAST HARTFORD AROUND 440 PM...
  MANCHESTER AROUND 5 PM...
  VERNON AND ROCKVILLE AROUND 510 PM...
  BOLTON AND ANDOVER AROUND 515 PM.

MOVE INSIDE WHEN THIS STORM APPROACHES.  HEAVY RAIN WILL LIKELY
CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS.

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:20 PM EDTFlash Flood WarningBOXCapitol Planning Region115 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.